side effect

Recently I've been taking a lot of pills.
Prescribed ones, in the right amounts, before you decide to stage an intervention for me.

They are for some unusual symptoms. About 2 months ago I started getting shocks on my face.As in really painful electrical feeling shocks, when I bit down on something hard, dried my face off with a towel, rubbed in my makeup and even when I kissed my daughter on the top of her head. Some days they just happened once or twice. Others a dozen times. At first they were so painful and caught me so off guard that I would panic every time they happened. One poor waitress almost ended up wearing the contents of my entire wine glass. Eventually I got used to these taser-esque shocks to the face that I could tolerate them without throwing things or swearing. Which was really good for my day job.

They persisted so I called my doctor and the nurse suggested that I had a sinus infection and maybe that my swollen sinuses were pushing on my cranial nerves causing them to fire.
She prescribed some antibiotics.
These antibiotics made me sick at my stomach, but I took them hoping for relief from the shocks and headaches that came with them
The relief was only slight, but on the plus side my sinuses cleared up.
I went back and a different person with a stethoscope realized I had a nerve problem and prescribed some steroid anti-inflammatories.
These pills totally offered relief.
I felt very little pain, but I slept even less. My blood pressure went up and they made me edgy and rude to my friends. After a few days of insomnia and roid rage I developed a large and painful painful abscess on my back. This is because those meds limit your immune system and make you vulnerable to infection. My back hurt so bad, I could hardly notice the nerve pain in my face. I did also go get to visit my dermatologist who put me on MORE antibiotics and said that as soon as my cyst ruptured it wouldn't hurt so badly. I don't know about you, but I don't like anything on my body to "rupture". But these magic pills (as fun as they sound) are addictive and you are only allowed a 7 day supply. After my 7 days were up, I started sleeping again...but the shocks and headaches came right  back.
I went back to the doctor. This time they gave me a more accurate diagnosis (trigeminal neuralgia) and the medicine prescribed this time was to treat my specific symptoms. This  class of drug works on nerve pain and seizures by decreasing abnormal excitement of the brain and changing how your body perceives pain and even tries to prevent some nerves from firing.
It works better than the almost 100 Advil I've taken over the last few weeks. The neurologist I was sent to (yet another doctor), assured me that this is a very safe medicine that I can take every day for the rest of my life (because I may have to) and mix with other meds. I don't need to worry about liver damage, addiction, more cysts or anything like that.

After multiple doctors, multiple prescriptions...I've finally found something relatively safe to numb the pain.

There is only one problem. It numbs way more than my face.

I've been taking it for about a week and a half now and feel like I've been moving in a thick fog. The first night I took it, when I woke up to let the puppy out...I had a hard time remembering how to walk. Imagine that drunk feeling without the warm fuzzy happy part. The side effects and the nurse warned me that it would make me tired and dizzy at first. To give myself a few days to get used to it and then double my dosage. The labels on the side of the bottle warn me as much. That I shouldn't drive or operate machinery until I know how they will affect me. And I'm assuming they are not referring to my Kerig as machinery because that has required quite a bit of operating. Unfortunately the other morning in my stupor, I forgot to place my cup underneath it. I hadn't noticed my entire cup of coffee spilling onto the counter until it began to drip onto my feet. My brain feels slow. I need a nap after my nap. And just about everything around me feels thick and heavy. To put it in perspective for you, I went to sleep in the middle of the season premiere of Downton Abbey. Yesterday my mom offered to take me shopping and I declined so I could take a nap instead even though I desperately need new pants because another fun side effect is weight gain.  The neurologist assured me that my body just needed a little bit to adjust and that eventually I wouldn't feel like a zombie but I'm not so sure.

I was supposed to double my dose several days ago, and instead I have been reducing it. Taking less of the medicine that keeps me from getting shocked.

Because if I have to choose between pain and being awake. I choose awake.

I've been a  Brene Brown fan since her first ted talk and one of the big things she says that prevents us from living wholeheartedly is numbing. She says this,

"I believe we all numb our feelings. We may not do it compulsively, which is addiction, but that doesn't mean that we don't numb our sense of vulnerability. And numbing vulnerability is especially debilitating because it doesn't just deaden the pain of our difficult experiences, numbing vulnerability also dulls our experiences of love, joy, belonging, creativity and empathy. We can't selectively numb emotion. Numb the dark and you numb the light."

And that quote hits me like a shock to the face.

And here is another quote, same author different book.

"I’ve spent most of my life trying to outrun vulnerability and uncertainty.  I wasn’t raised with the skills and emotional practice needed to “lean into discomfort,” so over time I basically became a take-the-edge-off-aholic. But they don’t have meetings for that. And after some brief experimenting, I learned that describing your addiction that way in a traditional twelve-step meeting doesn’t always go over very well with the purists.
For me, it wasn’t just the dance halls, cold beer, and Marlboro Lights of my
youth that got out of hand – it was banana bread, chips and queso, email, work,
staying busy, incessant worrying, planning, perfectionism, and anything else that
could dull those agonizing and anxiety-fueled feelings of vulnerability."

Another shock to the face. Mostly one of recognition.

On my worst days I've decided not to feel with the help of wine, tylonal PM, quacomole, episodes of mindless TV and scrolling Facebook looking at pictures of people I don't really care about or hardly know.  On my best days it is with getting things done, putting away the laundry, a long run or grading papers rather than talking to the people in my life or pursing things I hope for.

But, the truth is, just like my new medicine....that kind of behavior or drug doesn't just block out the bad.
It dulls everything.
It makes everything less. 

It is a really bad side effect. And just like all the different meds I've been swallowing for weeks now...these things can't be avoided. Whatever we do to numb the pain comes with unwanted byproducts. I'm playing with my dosage trying to find a healthy balance. One to keep my pain at a level that still allows me to function, but where I can still be awake. Even if it means that it is going to hurt on occasion.

In my own life I'm seeking that balance as well.
It would be dumb of me to throw and my meds and just try and deal with the nerve pain. I'd be where I was a month ago won't headaches and shocks that prevent me from doing the things I love.  By the afternoons my head would hurt so bad I could hardly hold a thought or carry on a conversation. I've lived recklessly like that before. Been vulnerable with people who didn't earn it. Done things so risky and foolish that they left me broken and aching and not much use to the people around me.
Lately I've been playing it a little too safely. Overcompensating. Not risking in relationships or work or writing because I don't want to end up in pain again. I don't want to fail or be disappointed. And it has been fine and easy enough.  Until I stop watching TV or scrolling through Facebook. Or I put down my glass or wine or book long enough to realize that fine and easy is the same as boring and safe.  That maybe my dosage is a bit too high.

You have to let yourself feel some pain, or else we miss the joy.
And everything else.

Now, if you'll excuse me....I need to go take a nap.


0 comments: